Duke Mathematical Journal

The hyperbolic lattice point count in infinite volume with applications to sieves

Alex V. Kontorovich

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We develop novel techniques using abstract operator theory to obtain asymptotic formulae for lattice counting problems on infinite-volume hyperbolic manifolds, with error terms that are uniform as the lattice moves through “congruence” subgroups. We give the following application to the theory of affine linear sieves. In the spirit of Fermat, consider the problem of primes in the sum of two squares, f(c,d)=c2+d2, but restrict (c,d) to the orbit O=(0,1)Γ, where Γ is an infinite-index, nonelementary, finitely generated subgroup of SL(2,Z). Assume that the Reimann surface Γ\H has a cusp at infinity. We show that the set of values f(O) contains infinitely many integers having at most R prime factors for any R>4/(δ-θ), where θ>1/2 is the spectral gap and δ<1 is the Hausdorff dimension of the limit set of Γ. If δ>149/150, then we can take θ=5/6, giving R=25. The limit of this method is R=9 for δ-θ>4/9. This is the same number of prime factors as attained in Brun's original attack on the twin prime conjecture

Article information

Duke Math. J., Volume 149, Number 1 (2009), 1-36.

First available in Project Euclid: 1 July 2009

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 11N32: Primes represented by polynomials; other multiplicative structure of polynomial values 30F35: Fuchsian groups and automorphic functions [See also 11Fxx, 20H10, 22E40, 32Gxx, 32Nxx]
Secondary: 11F72: Spectral theory; Selberg trace formula 11N36: Applications of sieve methods


Kontorovich, Alex V. The hyperbolic lattice point count in infinite volume with applications to sieves. Duke Math. J. 149 (2009), no. 1, 1--36. doi:10.1215/00127094-2009-035. https://projecteuclid.org/euclid.dmj/1246453788

Export citation


  • A. F. Beardon, The exponent of convergence of Poincaré series, Proc. London Math. Soc. (3) 18 (1968), 461--483.
  • —, The Geometry of Discrete Groups, Grad. Texts in Math. 91, Springer, New York, 1983.
  • J. Bourgain and A. Gamburd, Uniform expansion bounds for Cayley graphs of, $\rm SL\sb 2(\bold F\sb p)$, Ann. of Math. (2) 167 (2008), 625--642.
  • J. Bourgain, A. Gamburd, and P. Sarnak, Sieving and expanders, C. R. Math. Acad. Sci. Paris 343 (2006), 155--159.
  • —, Affine linear sieve, expanders and sum-product, preprint, 2008, available at http://www.math.princeton.edu/sarnak/sespMs.pdf
  • V. Brun, Le crible d'Eratosthène et le théorème de Goldbach, C. R. Acad. Sci. Paris 168 (1919), 544--546.
  • J. R. Chen, On the representation of a larger even integer as the sum of a prime and the product of at most two primes, Sci. Sinica 16 (1973), 157--176.
  • H. Diamond, H. Halberstam, and H.-E. Richert, Combinatorial sieves of dimension exceeding one, J. Number Theory 28 (1988), 306--346.
  • G. Davidoff, P. Sarnak, and A. Valette, Elementary Number Theory, Group Theory, and Ramanujan Graphs, London Math. Soc. Student Texts, Cambridge Univ. Press, Cambridge, 2003.
  • M. Einsiedler, G. Margulis, and A. Venkatesh, Effective equidistribution for closed orbits of semisimple groups on homogeneous spaces, preprint,\arxiv0708.4040v1[math.DS]
  • J. Friedlander and H. Iwaniec, The polynomial $X\sp 2+Y\sp 4$ captures its primes, Ann. of Math. (2) 148 (1998), 945--1040.
  • A. Gamburd, On the spectral gap for infinite index ``congruence'' subgroups of, $\rm SL\sb 2(\bold Z)$, Israel J. Math. 127 (2002), 157--200.
  • P. R. Halmos, What does the spectral theorem say? Amer. Math. Monthly 70 (1963), 241--247.
  • D. R. Heath-Brown, Primes represented by $x\sp 3+2y\sp 3$, Acta Math. 186 (2001), 1--84.
  • H. Iwaniec, Almost-primes represented by quadratic polynomials, Invent. Math. 47 (1978), 171--188.
  • —, Sieve methods, lecture notes, Rutgers Univ., Piscataway, N.J., 1996.
  • H. Iwaniec and E. Kowalski, Analytic Number Theory, Amer. Math. Soc. Colloq. Publ., Amer. Math. Soc., Providence, 2004.
  • D. Kelmer and P. Sarnak, Spectral gap for products of, $\rm PSL(2,\Bbb R)$, preprint, 2008, available at\hfill http://www.math.princeton.edu/sarnak/spectral GapFinall.pdf
  • H. Kim and P. Sarnak, Refined estimates towards the Ramanujan and Selberg conjectures, J. Amer. Math. Soc. 16 (2003), 175--181.
  • A. V. Kontorovich, The hyperbolic lattice point count in infinite volume with applications to sieves, Ph.D. dissertation, Columbia Univ., New York, 2007.
  • A. Kontorovich and H. Oh, Almost prime Pythagorean triples in thin orbits, preprint, 2008.
  • —, Apollonian circle packings and closed horospheres on hyperbolic $3$-manifolds, preprint,\arxiv0811.2236v3[math.DS]
  • E. Landau, Handbuch der Lehre von der Verteilung der Primzahlen, 2 Bände, appendix by Paul T. Bateman, 2nd ed., Chelsea, New York, 1953.
  • P. D. Lax and R. S. Phillips, The asymptotic distribution of lattice points in Euclidean and non-Euclidean spaces, J. Funct. Anal. 46 (1982), 280--350.
  • C. Matthews, L. Vaserstein, and B. Weisfeiler, Congruence properties of Zariski-dense subgroups, I, Proc. London Math. Soc. 48 (1984), 514--532.
  • S. J. Patterson, The limit set of a Fuchsian group, Acta Math. 136 (1976), 241--273.
  • I. I. Pyateckiĭ-\USapiro [Piatetski-Shapiro], On the distribution of prime numbers in sequences of the form $[f(n)]$ (in Russian), Mat. Sb. 33 (1953), 559--566.
  • P. Sarnak, Equidistribution and primes, Pacific Institute for the Mathematical Sciences lecture, Vancouver, 2007, available at http://www.math.princeton.edu/sarnak/Equid Primcs.pdf
  • A. Selberg, Harmonic analysis and discontinuous groups in weakly symmetric Riemannian spaces with applications to Dirichlet series, J. Indian Math. Soc. (N.S.) 20 (1956), 47--87.
  • —, On the estimation of Fourier coefficients of modular forms, Proc. Sympos. Pure Math. 8 (1965), 1--15.
  • D. Sullivan, Entropy, Hausdorff measures old and new, and limit sets of geometrically finite Kleinian groups, Acta Math. 153 (1984), 259--277.